Loss or Change of Taste and Metformin

Hi my peeps, here’s an e-mail we got from a reader….thought we’d share it with you!

 

Dear Pharmacists:
    My 76 year old mom has lost her sense of taste in the last few months after having her metformin doubled to two 500mg tablets a day and adding Furosemide and K-dur 20 meq po tbcr to her list of prescriptions.  She has a big heart problem (aortic stenosis with artifical valve replacement) and type 2 diabetes.  She also takes the following:  Coumadin; Digoxin; Atenolol; Norvasc; and Celebrex.  She won’t let me call her doctor and she doesn’t want to bother her pharmacist for all the reasons you have on your website.  Can you give me any suggestions for sorting this out?  I am going to go to the doctor with her next week – and would like to ask intelligent questions.  Thanks!  Sharon

 

Our response to her was:

 

In looking over your mom’s drug therapy, she should have no problems with her new medications interacting with the ones she has been taking – we can rule that out as a cause for her loss of taste. 

 

There are several reasons not related to medications that could lead to loss of taste:

 

1.     Infections of the mouth

2.     Exposure to chemicals (i.e. pesticides) or metals

3.     Aging (all senses worsen over time)

4.     Loss of smell (this sense is closely related to sense of taste – if you lose the ability to smell, your sense of taste is going to be worse too)

5.     Head trauma

6.     Radiation therapy

7.     Liver or kidney problems (very rare)

 

However, with your mom’s case, we’re thinking her loss of taste is most likely from her increase in metformin dose.  Potassium and furosemide are not known to cause loss of taste, but metformin has definitely led to taste disorder in patients. 

 

Metformin would commonly lead to a metallic taste, but with your mom’s age (and we know our sense of taste changes/decreases as we get older), the side effect could come across as loss of taste.  Patients would notice a taste disorder with metformin when their dose has been increase (like in your mom’s case). 

 

The good news is that this side effect should go away with time (a couple of weeks, give or take).  If it doesn’t or she can’t stand it, her sense of taste should come back if the metformin is changed to another drug or decreased back to the previous dose.

 

If her metformin needs to be decreased back to the lower dose, there are other options for her to help better control her sugar levels.  I know it’s not good to add more drugs on if not necessarily needed, but metformin comes in combination with glipizide or glyburide (or they come separately too) – both of which help control sugar levels in a different way than metformin.  This way she can still get her lower dose of metformin (these combinations have 500mg of metformin per tablet) but still get better control of her sugar levels.

 

Note: If she has problems with her kidneys, caution should be taken when using glyburide (we’re thinking she doesn’t have a kidney problem if she’s on metformin!)  If she has a liver problem, glipizide use should be watched.  These two medications should be fine with her heart condition too.

 

These are a couple options you could discuss in more detail with her doctor!

 

On a side note, since she is now taking furosemide and potassium, make sure her potassium levels are being watched – if they go too high or low, it may change how the digoxin works in her body!

 

 

The end…. 

 

We were able to answer Sharon’s question because she got in touch with us.  This is easy to do when you are on our list.  So, I’m embedding a simple form below that you too can join our list.  Just give me your first name and email address and you will be a subscriber.

 

As a subscriber, you’ll get updates and special information and it will be easier to get in touch with us.

 

Sign up here:

 

Did you enjoy this post? Why not leave a comment below and continue the conversation, or subscribe to my feed and get articles like this delivered automatically to your feed reader.

Comments

Hey, have you seen this news article?

New details about Michael Jackson’s Death Emerge

I was wondering if you were going to blog about this…

Hi Michael,
I’m definitely going to blog about the possibility of the pain killer called Demerol playing a role in Michael Jackson’s death…I thought I’d let the news trickle out a little more in case something else came up!

I’ll give you my thoughts on the matter later on today. Until then, thanks so much for reading our blog, and definitely come back again!

Have an awesome day!
Cate

Cool post, just subscribed.

Leave a comment

(required)

(required)